Alert archive / Hawaii / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Honolulu, HI

October 24, 2017Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Oct 24, 2017, 2:27 AM HST for Kalawao County, Hawaii. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2017, 2:27 AM HST (12:27 UTC)
Expired
Oct 24, 2017, 3:15 AM HST
In force
48 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 89 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:30 AM HSTTSTM WND DMGKahului, HIMULTIPLE POWER LINES DOWN ON HANA HWY AND HOOKELE INTERSECTION. ROAD CLOSED AT HANA HWY AND AIRPORT ACCESS RD. MECO ON SCENE.
Oct 24, 2:55 AM HSTTSTM WND DMGKahului, HIENTIRE ISLAND OF MAUI LOST POWER DUE TO SEVERE THUNDERSTORM WIND DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

164 
WUHW50 PHFO 241227
SVRHFO
HIC009-241315-
/O.NEW.PHFO.SV.W.0004.171024T1227Z-171024T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
227 AM HST TUE OCT 24 2017

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Maui in Maui County

* Until 315 AM HST

* At 227 AM HST, a severe thunderstorm was located 20 miles 
  southwest of Kihei, moving northeast at 30 mph. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...damage to roofs, siding, and trees will be possible. 

* Locations impacted include...
  Kahului, Haliimaile, Paia, Makawao, Wailuku, Keokea, Wailea, Kula,
  Pukalani, Kihei, Puunene and Pauwela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

&&

LAT...LON 2064 15607 2063 15622 2060 15628 2059 15642
      2064 15646 2079 15647 2078 15654 2081 15660
      2091 15649 2090 15644 2095 15629 2093 15624
      2082 15611 2080 15601 2073 15599
TIME...MOT...LOC 1219Z 247DEG 27KT 2066 15664 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:35 PM HST, 4 hours 52 minutes earlier.

Area forecast discussion, Oct 23, 9:35 PM HST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
935 PM HST Mon Oct 23 2017

.SYNOPSIS...
Heavy showers and isolated thunderstorms associated with a strong
cold front and upper trough could lead to flash flooding,
especially from Oahu to the Big Island through Tuesday. The front
will move through Oahu late tonight or early Tuesday, then
continue down the island chain and shift east of the Big Island
Wednesday night into Thursday. Cooler and drier air with northerly
winds will follow the front through the second half of the week.

&&

.DISCUSSION...
Currently at the surface, a strong cold front has shifted through
Kauai this evening and is approaching Oahu from the northwest.
Meanwhile well upstream of the islands a 1026 mb high is centered
around 1250 miles northwest of Kauai. Aloft, a deep upper level
trough extends from the Aleutian islands southward to just west of
the State, with an upper level low beginning to close off around
500 miles north of Kauai. The combination of the approaching
front, a tap into deep tropical moisture, and the approaching
upper level trough is leading to a band of heavy showers and
thunderstorms moving through the island chain this evening. Main
short term concerns revolve around the potential for
thunderstorms, heavy rainfall and flash flooding.

Tonight through Tuesday night,
The cold front will continue to shift southeastward and move
through Oahu late tonight, then continue to shift through Maui
County during the day on Tuesday before slowing its southeastward
progression between Maui and the Big Island Tuesday night. Strong
forcing for ascent associated with the upper trough just west of
the state, in combination with the cold front and tap into deep
tropical moisture, will keep the threat for heavy rainfall and
thunderstorms in place through Tuesday and possibly into Tuesday
evening. The best forcing for ascent will then shift to the north
and east of the islands Tuesday night. The threat for
thunderstorms and the potential for heavy rainfall and flooding
will be highest over Oahu and Maui County tonight, then over Maui
County and the Big Island on Tuesday. The Flash Flood watch will
likely be able to be cancelled for the island of Oahu with the 4
AM forecast package, while the watch will likely need to be
continued for Maui County and the Big Island through 6 PM Tuesday.

Drier air will work it's way into the islands from northwest to
southeast in the wake of the cold front. The front appears that it
will hang up in the vicinity of the Alenuihaha Channel by Tuesday
night, keeping the highest chances for rain in place across Maui
and the Big Island.

Additionally, the upper level trough is expected to increase the
winds on the Big Island summits later tonight, and a High Wind
Warning remains posted through the day on Tuesday.

Wednesday through next Monday,
The upper level low will begin to open up on Wednesday, with the
trough axis lifting northeastward and across the island chain by
Wednesday night. This should give the front in the vicinity of
Maui and the Big Island a kick off to the east of the island chain
by Wednesday night or early Thursday. High pressure building north
of the islands will then shift the northerly winds around to a
more typical northeasterly trade wind direction by Thursday or
Thursday night.

A much drier airmass should keep fairly dry trade wind weather in
place following the frontal passage and continuing right into
next weekend. The one exception may be across the eastern end of
the State where lingering deep moisture may keep a more showery
pattern in place. A cold front approaching from the northwest may
bring another round of deep tropical moisture back northward into
the area by late Sunday into early next week.

&&

.AVIATION...
A prefrontal convergence boundary over Oahu and Molokai this
evening continues to sweep eastward across the Hawaiian Islands
bringing numerous showers and scattered thunderstorms with MVFR
and local IFR conditions expected from tonight through tomorrow
morning. Showers and thunderstorms along this convergence boundary
will spread MVFR/IFR conditions, currently over Oahu, into
Molokai, Lanai and Maui through 18-20Z. Showers will eventually
reach the Big Island around 12-14Z Tuesday morning.

A cold frontal boundary currently moving eastward through Kauai
will bring improving conditions along with a wind shift to
northwest wind directions. Improving weather conditions will
reach Oahu by 12-14Z.

AIRMET Sierra in effect for mountain obscuration over Oahu,
Molokai and Lanai this evening, spreading to Maui around 08Z.

AIRMET Tango in effect for upper level turbulence from Oahu to
Maui including adjacent waters in the 080/200 layer.

AIRMET Zulu in effect for light icing from Oahu to Maui including
adjacent waters in the 140/230 layer.

We have received multiple reports of moderate turbulence and a
few reports of light icing with this system.

&&

.MARINE...
A band of heavy showers and thunderstorms associated with a
strong front moving down the island chain will continue to impact
the waters into midweek. The cold front is currently moving
across the Kauai waters this evening and should push east of Oahu
by daybreak Tuesday, then over the Maui County and the Big island
waters through midweek. Northwest winds have already reached
Barking Sands, marking the frontal passage. Strong thunderstorms
are currently moving over the leeward Oahu and Kaiwi Channel
waters and will continue eastward over the Maui County waters
overnight through Tuesday. Some of these storms will be strong
with gusty winds and locally higher seas.

Fresh to strong northerly winds will continue to fill in across
the northwest waters through the overnight hours tonight in the
wake of the front, then continue eastward across the eastern half
of the island chain through midweek following the frontal
boundary. Winds will gradually shift out of the northeast through
the second half of the week and remain in the moderate to fresh
range as high pressure builds over the region.

A combination of fresh to strong northerly winds and a large,
shorter period (12 sec), north-northwest swell filling in across the
waters will translate to rough boating conditions across the exposed
waters into Wednesday before trending down. A small craft advisory
has been issued for these exposed waters, which continues through
Wednesday afternoon. The northwest offshore buoys have already
ramped up to just under 15 ft this evening, which remains in line
with the latest WAVEWATCH III (WW3) guidance. WW3 and the ECMWF-Wave
depicts a broad peak occurring late tonight through Tuesday, then
temporarily trending down Tuesday night through Thursday.

Surf along north facing shores will remain rough through midweek due
to northerly winds and the new north-northwest swell filling in from
the strong pressure gradient that has setup north of the state
between a developing storm-force low and 1028 mb high pressure
centered north of Midway across the central Pacific. Dangerous and
rough beach conditions are expected along north facing shores
through this time. See the high surf advisory for more details on
expected impacts, which will remain in place for north facing
shores of the smaller islands through Wednesday.

The active period across the northern Pacific is progged to continue
into the second half of the week. The latest analysis showed a large
fetch across the northwest Pacific associated with a developing
hurricane-force low (response to former Typhoon Lan lifting
north). An ASCAT pass today showed a large area of gale-to storm-
force winds focused toward the islands within the 310-320 deg
band. As this low continues eastward and intensifies (940 mb) near
the Aleutian Islands, the latest wave model guidance is showing
seas within this fetch peaking within the 50 to 60 ft range. This
will likely translate to well above warning-level surf for the
exposed north and west facing shores beginning Thursday night and
continuing into Saturday before slowly fading. Wave model guidance
is indicating forerunners Thursday night with peak periods as
high as 25 seconds.

Surf along southern shores will hold into the midweek period as a
mix of south-southwest and southeast energy continues to impact
the waters. Surf heights are expected to remain below advisory
levels and gradually trend down through the second half of the
week.

For more detailed information on the surf for Oahu, see the latest
collaborative forecast at: www.prh.noaa.gov/hnl/pages/SRF.php

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Molokai-Maui
Windward West-Maui Central Valley-Windward Haleakala.

High Wind Warning until 6 PM HST Tuesday for Big Island Summits.

Small Craft Advisory from 6 AM Tuesday to 6 PM HST Wednesday for
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Big Island Windward Waters.

Small Craft Advisory until 6 PM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Gibbs

In the hours before

Local storm report, Oct 23, 9:59 PM HST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
959 PM HST MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     HONOLULU                21.31N 157.86W
10/23/2017                   HONOLULU           HI   BROADCAST MEDIA

            *** 1 INJ *** TREE DOWNED AT ALA MOANA BOULEVARD BUS STOP
            NEAR ALA MOANA SHOPPING MALL. BUS STOP STRUCTURE WAS
            DAMAGED. ONE FEMALE WAS INJURED.

&&

JGIBBS
Special weather statement, Oct 23, 10:17 PM HST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1017 PM HST MON OCT 23 2017

HIZ012-013-240915-
Molokai Windward-Molokai Leeward-
1017 PM HST MON OCT 23 2017

...A STRONG THUNDERSTORM WILL AFFECT MOLOKAI IN MAUI COUNTY...

At 1017 PM HST, a strong thunderstorm was located 7 miles south of
Maunaloa, moving north at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Kaunakakai,
Kepuhi and Molokai Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2120 15719 2118 15701 2121 15698 2119 15695
      2117 15695 2108 15701 2111 15710 2109 15714
      2109 15730 2111 15731 2119 15725 2123 15725
TIME...MOT...LOC 0817Z 195DEG 30KT 2104 15725

Jelsema
Special weather statement, Oct 23, 11:54 PM HST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1154 PM HST MON OCT 23 2017

HIZ012>015-017>021-241100-
Maui Central Valley-Lanai Mauka-Lanai Makai-Molokai Windward-Maui
Leeward West-Molokai Leeward-Leeward Haleakala-Maui Windward
West-Windward Haleakala-
1154 PM HST MON OCT 23 2017

...A STRONG THUNDERSTORM WILL AFFECT LANAI...MAUI AND MOLOKAI IN
MAUI COUNTY...

At 1153 PM HST, a strong thunderstorm was located over Lanai City, or
28 miles west of Kahului, moving north at 30 mph.

Winds of 35 TO 45 mph are possible with this storm.

Locations impacted include...
Kahului, Kihei, Lahaina, Lanai City, Kahakuloa, Paia, Wailuku,
Waihee, Napili-Honokowai, Kapalua, Puunene, Waikapu, Kalaupapa
National Park, Kaunakakai, Waiehu, Kawela, Maalaea, Honokohau, Halawa
Valley and Kamalo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2116 15690 2118 15674 2110 15676 2102 15667
      2102 15656 2090 15648 2094 15635 2075 15645
      2088 15670 2074 15697 2092 15704 2092 15692
      2083 15681 2089 15669 2100 15666 2110 15677
      2105 15689 2111 15710 2121 15698
TIME...MOT...LOC 0953Z 201DEG 27KT 2086 15690

Jelsema
Special weather statement, Oct 24, 12:33 AM HST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1233 AM HST TUE OCT 24 2017

HIZ024-241115-
South Big Island-
1233 AM HST TUE OCT 24 2017

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1229 AM HST, a strong thunderstorm was approaching South Point,
moving north at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hawaiian Ocean View.

LAT...LON 1897 15572 1902 15582 1915 15577 1914 15550
      1908 15556 1904 15556 1902 15559 1899 15559
      1891 15568
TIME...MOT...LOC 1029Z 206DEG 31KT 1896 15573

Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:20 PM HSTHigh Wind WarningHFOHawaii36 hr
Oct 23, 3:47 PM HSTSmall Craft AdvisoryHFO65 hr
Oct 23, 6:13 PM HSTSpecial Marine WarningHFO2 hr
Oct 23, 7:42 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 23, 8:08 PM HSTSpecial Marine WarningHFO112 min
Oct 23, 9:34 PM HSTSpecial Marine WarningHFO116 min
Oct 23, 9:45 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 23, 10:17 PM HSTSpecial Weather StatementHFO58 min
Oct 23, 10:27 PM HSTSpecial Marine WarningHFO2 hr
Oct 23, 11:10 PM HSTSpecial Marine WarningHFO110 min
Oct 23, 11:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 23, 11:43 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 23, 11:54 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 23, 11:54 PM HSTSpecial Weather StatementHFOKalawao66 min
Oct 24, 12:11 AM HSTFlash Flood WarningHFOKalawao3 hr
Oct 24, 12:33 AM HSTSpecial Weather StatementHFO42 min
Oct 24, 12:49 AM HSTSpecial Marine WarningHFO116 min
Oct 24, 1:27 AM HSTFlash Flood WarningHFOKalawao6 hr
Oct 24, 1:59 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 24, 2:22 AM HSTSpecial Marine WarningHFO113 min
Oct 24, 3:13 AM HSTSevere Thunderstorm WarningHFOKalawao27 min
Oct 24, 4:01 AM HSTSpecial Marine WarningHFO119 min
Oct 24, 4:40 AM HSTAreal Flood AdvisoryHFOHawaii6 hr
Oct 24, 4:41 AM HSTSpecial Marine WarningHFO2 hr
Oct 24, 5:34 AM HSTSpecial Marine WarningHFO116 min
Oct 24, 8:26 AM HSTFlash Flood WarningHFOHawaii6 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.